Illinois, 2014

Hail and Damaging Wind in Illinois, May 12, 2014

May 12, 2014 · NWS DVN · 3 events in 3 counties and zones

A cold front pushed eastward across eastern Iowa during the afternoon of May 12 sparking some showers and thunderstorms. Some of the storms were severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front pushed eastward across eastern Iowa during the afternoon of May 12 sparking some showers and thunderstorms. Some of the storms were severe, producing large hail and damaging winds. In addition, torrential rains were also common; with some areas experiencing near zero visibility. Rainfall amounts of around an inch in under an hour were common with some of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 12, 2:27 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 12, 2:27 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 PM CDT MON MAY 12 2014

.SYNOPSIS...
ISSUED AT 325 PM CDT MON MAY 12 2014

12Z UA ANALYSIS HAS AN 850MB LOW IN NORTHERN MINNESOTA WITH ANOTHER
IN SOUTHEAST NEBRASKA. A STRONG 850MB COLD FRONT RAN SOUTH FROM THE
NEBRASKA LOW INTO SOUTHEAST NEW MEXICO. A STRONG LLJ RAN FROM THE
GULF COAST INTO THE WESTERN GREAT LAKES BRINGING VERY MOIST AIR
AHEAD OF THE 850MB COLD FRONT. SATELLITE/RADAR TRENDS THROUGH MID
AFTERNOON SHOW THINNING OF THE HIGH CLOUDS FOR AREAS GENERALLY
ALONG/EAST OF THE MISSISSIPPI RIVER. RADAR HAS STORMS SLOWLY
BECOMING MORE NUMEROUS ALONG AND JUST AHEAD OF THE COLD FRONT.

18Z SFC ANALYSIS HAS LOWS WEST OF KFOD AND NORTHEAST OF KSTJ. THE
MAIN COLD FRONT CONNECTED THE TWO LOWS AND THEN RAN SOUTH INTO
EASTERN OKLAHOMA. DEW POINTS AHEAD OF THE COLD FRONT WERE IN THE 60S
WITH 30S AND 40S ACROSS MUCH OF THE PLAINS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 325 PM CDT MON MAY 12 2014

BASED ON RADAR TRENDS THE PAST FEW HOURS...THE MAIN LINE OF STORMS
NEAR THE COLD FRONT WILL SLOWLY BECOME MORE WIDESPREAD THROUGH
SUNSET AND SLOWLY MOVE EAST. AHEAD OF THESE STORMS ISOLATED TO
SCATTERED CONVECTION WILL SLOWLY DEVELOP THROUGH SUNSET. IF
INDIVIDUALS STORMS CAN EVOLVE INTO AN ORGANIZED LINE...THE POTENTIAL
FOR SEVERE STORMS WOULD INCREASE.

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA
DURING THE EVENING. DUE TO THE HIGH MOISTURE LEVELS IN THE
ATMOSPHERE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE UNTIL THE COLD
FRONT MOVES THROUGH THE AREA.

AFTER MIDNIGHT...THE SHOWERS AND THUNDERSTORMS WILL SLOWLY EXIT THE
EASTERN HALF OF THE AREA WHILE SHOWERS PERSIST ELSEWHERE. BY SUNRISE
RAIN IS EXPECTED TO END ACROSS THE FAR WESTERN AREAS.

ON TUESDAY...SHOWERS WILL END FROM WEST TO EAST DURING THE MORNING
WITH MOST OF THE AREA DRY TUESDAY AFTERNOON. TEMPERATURES TUESDAY
WILL BE AROUND 10 DEGREES BELOW NORMAL.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 PM CDT MON MAY 12 2014

DRY CONDITIONS WILL BE SEEN ACROSS THE TUESDAY NIGHT AS HIGH
PRESSURE PUSHES INTO THE AREA. ATTENTION THEN TURNS TO THE SYSTEM
MOVING OUT OF THE SOUTHERN PLAINS.

WEDNESDAY THROUGH THURSDAY THE NEXT STORM SYSTEM MOVES NORTHEAST
FROM THE SOUTHERN PLAINS AND INTO THE OHIO VALLEY. DRY CONDITIONS
SHOULD BE SEEN ACROSS THE AREA WEDNESDAY MORNING WITH SHOWERS
DEVELOPING IN THE AFTERNOON. THE SHOWERS WILL SLOWLY INCREASE IN
AREAL COVERAGE WEDNESDAY NIGHT AND THURSDAY AS THE STORM SYSTEM
MOVES INTO THE EASTERN GREAT LAKES.

TEMPERATURES WEDNESDAY THROUGH THURSDAY WILL AVERAGE WELL BELOW
NORMAL FOR MID MAY.

THURSDAY NIGHT ON...
THE MODELS CONTINUE TO AGREE THAT ABNORMALLY COOL CONDITIONS WILL BE
SEEN ACROSS THE AREA THROUGH SATURDAY WITH TEMPERATURES MODERATING
BACK TOWARD NORMAL BY EARLY NEXT WEEK.

THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS FOR THURSDAY
NIGHT AND FRIDAY AS DISTURBANCES CONTINUE TO ROTATE AROUND THE UPPER
LOW OVER THE GREAT LAKES.

FRIDAY NIGHT AND SATURDAY MAINLY DRY CONDITIONS ARE EXPECTED ACROSS
THE AREA AS HIGH PRESSURE MOVES THROUGH THE MIDWEST. IF WINDS BECOME
LIGHT ENOUGH AND SKIES CLEAR FRIDAY NIGHT...THERE IS A POTENTIAL FOR
FROST.

SATURDAY NIGHT THROUGH MONDAY THE MODEL CONSENSUS HAS MAINLY DRY
CONDITIONS ACROSS THE AREA AS THE HIGH MOVES INTO THE EASTERN GREAT
LAKES AND WEAK SOUTHERLY FLOW DEVELOPS. SEVERAL OF THE GLOBAL MODELS
HAVE WEAK DISTURBANCES MOVING THROUGH IN THE FLOW ALOFT. IF
SUFFICIENT MOISTURE IS AVAILABLE...ISOLATED SHOWERS CANNOT BE RULED
OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1232 PM CDT MON MAY 12 2014

VERY MOIST ENVIRONMENT ALONG WITH SURFACE HEATING AND APPROACHING
COLD FRONT WILL COMBINE FOR INCREASING COVERAGE OF SHOWERS AND
STORMS ACROSS THE AREA THIS AFTERNOON/EVENING. COPIOUS MOISTURE
SHOULD RESULT IN MVFR TO IFR CONDITIONS WITH THE STORMS... WITH
RISK OF A FEW STRONG TO SEVERE STORMS WITH GUSTY WINDS AND HAIL.
COLD FRONT IS EXPECTED TO PASS THROUGH THIS EVENING AND EXIT BY
EARLY OVERNIGHT BRINGING END TO PRECIPITATION. IN THE WAKE OF THE
FRONT ANTICIPATE LOW CLOUDS WITH MVFR TO IFR CIGS AND GUSTY
WESTERLY WINDS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...05
Hazardous weather outlook, May 12, 2:38 AM CST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 AM CDT MON MAY 12 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
338 AM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS AS A COLD FRONT PUSHES EAST ACROSS
IOWA. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE WITH ANY DISCRETE SUPERCELLS THAT FORM AHEAD OF THE
FRONT.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GROSS/DLF

In the hours before

Special weather statement, May 12, 4:11 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT MON MAY 12 2014

IAZ052-053-064-065-122245-
CEDAR-JOHNSON-JONES-LINN-
511 PM CDT MON MAY 12 2014

...SMALL HAIL AND GUSTY WINDS...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SOLON...OR 11 MILES NORTH OF IOWA CITY...
MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LISBON AND 6 MILES SOUTH OF MOUNT VERNON AROUND 520 PM CDT...
  MECHANICSVILLE AROUND 530 PM CDT...
  8 MILES SOUTH OF MORLEY AND 9 MILES NORTH OF TIPTON AROUND 535 PM
  CDT...

PEA TO DIME SIZE HAIL...GUSTY WINDS OF 35 TO 50 MPH AND BRIEF HEAVY
RAIN CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4205 9126 4178 9109 4170 9156 4186 9164
TIME...MOT...LOC 2211Z 252DEG 31KT 4183 9147
Local storm report, May 12, 4:13 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 E OLDS                41.13N 91.53W
05/12/2014  M1.00 INCH       HENRY              IA   TRAINED SPOTTER

            ALSO HAD GUSTY WINDS.

&&

ERVIN
Local storm report, May 12, 4:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 S CRAWFORDSVILLE      41.17N 91.54W
05/12/2014  E1.00 INCH       WASHINGTON         IA   LAW ENFORCEMENT

            UP TO SIZE OF QUARTERS. NEAR HENRY COUNTY LINE.

&&

BILLN
Local storm report, May 12, 4:22 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             CRAWFORDSVILLE          41.21N 91.54W
05/12/2014  E1.25 INCH       WASHINGTON         IA   LAW ENFORCEMENT

            TIME ESTIMATED. FROM FAIRFIELD WARNING POINT DISPATCH.

&&

DLS
Local storm report, May 12, 4:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 N WAPELLO             41.21N 91.19W
05/12/2014  M1.00 INCH       LOUISA             IA   TRAINED SPOTTER

            FEW LARGE STONES

&&

ERVIN
Local storm report, May 12, 5:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             3 W DANVILLE            40.86N 91.37W
05/12/2014  E0.25 INCH       HENRY              IA   TRAINED SPOTTER

&&

ERVIN

The radar

The Quad Cities radar (KDVN), 157 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 12, 5:15 PM CST
Where
Hancock County, Warsaw
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.350, -91.430

Wind gusts estimated to be 65 mph blew down some 8 to 9 inch diameter tree limbs in Warsaw, IL around 615 pm CDT May 12.

Hail, Stephenson

When
May 12, 5:31 PM CST
Where
Stephenson County, 2.15 mi WNW of Mc Connell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.440, -89.770

Quarter sized hail fell 4 miles south southeast of Winslow, IL at 631 pm CDT May 12.

Hail, Henry

When
May 12, 7:43 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523672, 523673, 523674.